Alert archive / Maine / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 36, NWS Gray, ME

June 20, 2006Cumberland County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 20, 2006, 4:29 PM EDT for Cumberland County, Maine. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2006, 4:29 PM EDT (20:29 UTC)
Expired
Jun 20, 2006, 5:30 PM EDT
In force
61 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Cumberland County, ME

The radar

The Portland,ME radar (KGYX), 11 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:12 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:56 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 20, 2:56 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT TUE JUN 20 2006

.SHORT TERM /TONIGHT AND WEDNESDAY/...COLD FRONT MOVG E THIS
AFTERNOON. EXPECTED TO CROSS THE COAST LATE TONIGHT. THUNDERSTORMS
ARE FIRING IN THE VERY UNSTABLE AIR. HAIL AND STRAIGHT LINE WIND
DAMAGE ARE POSSIBLE WITH THESE STORMS. WATCH CONTINUES UNTIL 8 PM.
EXPECT SHOWER ACTIVITY TO LINGER THROUGH THE EVENING HOURS. ONCE
FRONT MOVES THROUGH CLEARING BEGINS. DRIER BUT STILL WARM DAY
WED. USED A BLEND OF MAV/MET FOR HIGHS WED.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...NEXT SEVERE WEATHER
DAY APPEARS TO BE ON FRIDAY. STRONG COLD FRONT WILL CROSS THE AREA
WITH MODERATE WIND FIELD FRIDAY AFTERNOON. NEXT QUESTION IS HOW
FAR SOUTH DOES CANADIAN HIGH BUILD INTO NEW ENGLAND. GUIDANCE AT
THIS TIME SUGGESTS BAND OF CLOUDS AND PERIODS OF LIGHT RAIN MAY
SETTLE JUST SOUTH OF OUR FORECAST AREA OVER THE WEEKEND. NORTHERN
AREAS TO HAVE MORE SUN. BY MONDAY...FRONT ATTEMPTS TO LIFT
NORTHWARD. WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST FOR
MONDAY INTO TUESDAY PERIOD.
&&

.AVIATION...MVFR TO IFR IN SHOWERS AND THUNDERSTORMS THROUGH THE
EVENING THEN CLEARING AND BECOMING VFR.
&&

.MARINE...QUITE ON THE WATERS AFTER THE THUNDERSTORMS PASS THIS
EVENING. THE SCA EXPIRED AT 3 PM.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 20, 12:44 PM EDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1244 PM EDT TUE JUN 20 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-211645-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
1244 PM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR WESTERN
MAINE AND MUCH OF NEW HAMPSHIRE AND THE ADJACENT COASTAL WATERS.
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE IN A FEW STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. PLEASE PHONE REPORTS TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 20, 12:31 PM EDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1231 PM EDT TUE JUN 20 2006

NHZ013-201715-
INTERIOR ROCKINGHAM-
1231 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 115 PM
EDT...

AT 1231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF AUBURN...OR ABOUT
OVER MANCHESTER...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND LONDONDERRY...SANDOWN...RAYMOND...
HAMPSTEAD...DERRY...CHESTER...CANDIA AND AUBURN THROUGH 115 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jun 20, 1:25 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
125 PM EDT TUE JUN 20 2006

MEZ023-NHZ010-013-014-201815-
COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-STRAFFORD-
125 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY
AND ROCKINGHAM COUNTY THROUGH 215 PM EDT...

AT 125 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER EPPING...OR ABOUT 7 MILES NORTHWEST
OF EXETER...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND LEE...KINGSTON...FREMONT...EPPING...
BRENTWOOD...EXETER...STRATHAM...NEWFIELDS...NEWMARKET AND DURHAM
THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jun 20, 1:58 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
158 PM EDT TUE JUN 20 2006

MEZ007>009-201930-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM
158 PM EDT TUE JUN 20 2006

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE WESTERN
MOUNTAINS OF MAINE THROUGH 330 PM...

THESE STORMS WILL CONTAIN HEAVY RAIN AND FREQUENT LIGHTNING STRIKES.
SMALL HAIL AND STRONG GUSTY WINDS ARE POSSIBLE. THESE STORMS WILL MOVE
TO THE EAST AT 20 MPH ACROSS NORTHERN OXFORD...NORTHERN FRANKLIN
AND CENTRAL SOMERSET COUNTIES THROUGH 330 PM.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IN A STURDY
BUILDING. BOATERS SHOULD HEAD TO SHORE BEFORE THUNDERSTORMS
ARRIVE.

SJC
Local storm report, Jun 20, 2:46 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     LITTLETON               44.31N 71.77W
06/20/2006                   GRAFTON            NH   PUBLIC

            TREES AND WIRES DOWN.

&&

HAYES
Special weather statement, Jun 20, 2:58 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
258 PM EDT TUE JUN 20 2006

NHZ004-006-201930-
NORTHERN CARROLL-SOUTHERN CARROLL-
258 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL IMPACT CARROLL COUNTY THROUGH 330 PM
EDT...

AT 258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHWEST OF TAMWORTH...MOVING
EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND TAMWORTH...MADISON...CONWAY...ALBANY...NORTH CONWAY...FREEDOM
AND EATON THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 8 PM EDT.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 20, 4:02 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
402 PM EDT TUE JUN 20 2006

NHZ009-202045-
BELKNAP-
402 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY THROUGH 445 PM
EDT...

AT 402 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF MEREDITH...MOVING
EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND LACONIA...MEREDITH AND GILFORD THROUGH 445 PM EDT.

AS THE STORMS PASS...EXPECT WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:30 PM EDTSevere Thunderstorm WarningGYXSomerset60 min
Jun 20, 3:00 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford60 min
Jun 20, 3:41 PM EDTSevere Thunderstorm WarningGYXSomerset64 min
Jun 20, 3:50 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford55 min
Jun 20, 4:39 PM EDTSevere Thunderstorm WarningGYXOxford66 min
Jun 20, 4:52 PM EDTSevere Thunderstorm WarningGYXYork53 min
Jun 20, 5:13 PM EDTSevere Thunderstorm WarningGYXAndroscoggin62 min
Jun 20, 5:32 PM EDTSevere Thunderstorm WarningGYXCumberland58 min
Jun 20, 5:45 PM EDTSpecial Marine WarningGYX60 min
Jun 20, 6:01 PM EDTSevere Thunderstorm WarningGYXKennebec, Sagadahoc44 min
Jun 20, 7:33 PM EDTSevere Thunderstorm WarningGYXYork57 min
Jun 20, 1:10 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton80 min
Jun 20, 2:23 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton67 min
Jun 20, 3:20 PM EDTSevere Thunderstorm WarningGYXGrafton40 min
Jun 20, 3:34 PM EDTSevere Thunderstorm WarningGYXCarroll41 min
Jun 20, 4:04 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll56 min
Jun 20, 6:06 PM EDTSevere Thunderstorm WarningGYXGrafton54 min
Jun 20, 6:54 PM EDTSevere Thunderstorm WarningGYXBelknap51 min
Jun 20, 7:18 PM EDTSevere Thunderstorm WarningGYXCarroll42 min
Jun 20, 7:27 PM EDTSevere Thunderstorm WarningGYXStrafford63 min

Nearby

Severe Thunderstorm Warnings in Maine, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.